Virginia, 2012Strong Wind in Virginia, March 5, 2012
March 5, 2012 · NWS RNK · 1 event in 1 county or zone
Strong winds gusted up to around 50 mph in the wake of a rapidly deepening low pressure area that swept through the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds gusted up to around 50 mph in the wake of a rapidly deepening low pressure area that swept through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 5, 9:55 AM EST, 5 minutes earlier.
Area forecast discussion, Mar 5, 9:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EST MON MAR 5 2012
.SYNOPSIS...
A CLIPPER SYSTEM EXITS EAST THIS AFTERNOON. HIGH PRESSURE WILL BUILD IN
BEHIND THE LOW TONIGHT. THIS HIGH WILL RESIDE OVER THE SOUTHEAST
AND MID ATLANTIC COAST INTO MIDWEEK...WITH MODERATING
TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 930 AM EST MONDAY...
CANCELLED WINTER WX ADVISORY EAST OF THE BLUE RIDGE AS TEMPS HAVE
WARMED ABOVE FREEZING AND ACCUMULATIONS HAVE BEEN MAINLY ON GRASSY
SFCS. WILL CONTINUE THE WINTER WX ADVISORY WEST WITH DEFORMATION
ZONE SNOW PUTTING SOME ACCUMULATIONS DOWN NORTH OF ROANOKE...WITH
TEMPS AROUND FREEZING. SNOW SHOWERS STREAMING SE INTO THE WV/SW
VA/NW NC MTNS WILL ACCUMULATE ANOTHER INCH OR MORE IN THE HIGHER
TERRAIN BUT WILL BE BLOWN AROUND BY THE WIND. WIND ADVISORY
REMAINS IN EFFECT FOR THE NC HIGH COUNTRY/GRAYSON BUT SHOULD SEE
WINDS START TO WANE BY 4 PM.
BUMPED HIGHS OUT EAST GIVEN CLEARING EXPECTED AND LACK OF SNOW
COVER. STAYED ON THE COOLER SIDE OF GUIDANCE TODAY IN THE MTNS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS OF 300 AM EST MONDAY...
FOR AREAS THAT MANAGE RETAIN SNOW COVER TONIGHT...CLEARING SKIES
SHOULD MAKE FOR A COLD NIGHT...TEMPERATURES IN THE TEENS/20S. AS
SUCH...UNDERCUT MOS A FEW DEGREES ACROSS THE NORTHERN HALF OF THE
CWA WHERE THE GREATEST SNOW COVER IS ANTICIPATED.
HIGH PRESSURE WILL QUICKLY BUILD ACROSS THE AREA OVERNIGHT...WINDS
DIMINISHING. THIS HIGH WILL BECOME THE FOCUS FOR A 2 OR 3 DAY
PERIOD OF FAIR WEATHER BEGINNING TUESDAY. COOL TEMPERATURES TUESDAY
WILL TRANSITION INTO WARMER THAT NORMAL READINGS BY MID
WEEK...TEMPERATURES MODERATING AS SOUTHERLY FLOW RETURNS TO THE
FORECAST AREA.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 146 PM EST SATURDAY...
THE CENTER OF THE SURFACE HIGH WILL MOVE WELL OFF THE MID ATLANTIC
COAST BUT STRETCH BACK AND REMAIN ACROSS THE SOUTHERN APPALACHIANS
THROUGH FRIDAY MORNING. AN UPPER LEVEL RIDGE WILL ALSO RESIDE ACROSS
THE SOUTHEASTERN US THROUGH FRIDAY. THESE RIDGES OF HIGH PRESSURE
WILL EVENTUALLY MOVE EAST ALLOWING A COLD FRONT TO TRACK ACROSS THE
REGION FRIDAY AND FRIDAY NIGHT. CONFIDENCE INCREASING THAT FRIDAY IS
THE DAY THE COLD FRONT COMES ACROSS THE REGION...THEREFORE HAVE
INCREASED POPS INTO THE 30-40 PERCENT RANGE. TIMING IS STILL AN
ISSUE ESPECIALLY WITH THE ECMWF GENERATING A SURFACE LOW ALONG THE
NORTHERN PORTION OF THE FRONT THURSDAY NIGHT. ONCE THIS LOW MATURES
AND TRACKS TO THE NORTHEAST FRIDAY...THE FRONT SHOULD ZIP ACROSS THE
REGION. ANOTHER STRONG AREA OF HIGH PRESSURE WILL MOVE FROM THE OHIO
VALLEY AND OVER NEW ENGLAND SATURDAY. THIS RIDGE WILL THEN WEDGE
DOWN THE COAST INTO EARLY NEXT WEEK.
TEMPERATURES THURSDAY AND FRIDAY WILL BE AROUND 15F ABOVE NORMAL.
FOLLOWING THE FRONTAL PASSAGE...TEMPERATURES WILL BE MORE SEASONAL.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
AS OF 700 AM EST MONDAY...
LOW PRESSURE WAS ENTERING SOUTHWEST VIRGINIA. THE BACK EDGE OF
THE SNOW WAS IN EASTERN KENTUCKY. THIS SYS WILL MOVE QUICKLY EAST
AND WILL BE OFFSHORE BY TONIGHT. IFR TO MVFR CEILINGS AND
VISIBILITIES WITH SNOW WILL CONTINUE AT ROA/BCB/BLF/LWB/LYH THROUGH
18Z WITH CONDITIONS IMPROVING FROM WEST TO EAST DURING THE
MORNING. CEILINGS WILL BE SLIGHTLY HIGHER AT DAN AND LESS SNOW IS
EXPECTED ACROSS THE SOUTHERN FOOTHILLS AND PIEDMONT OF VIRGINIA.
WINDS BECOME GUSTY FROM THE NORTHWEST ONCE THE LOW PASSES. GUSTS
UP TO 30 KNOTS ARE POSSIBLE AT ROA BEFORE 22Z/5PM TODAY.
HIGH PRESSURE WITH DRIER AIR AND VFR CONDITIONS BUILDS IN
TONIGHT. IT WILL TAKE LONGER AT BLF AND LWB FOR THE CLOUDS TO
CLEAR OUT BUT EVEN THESE SITES WILL BE VFR BY TUESDAY MORNING.
HIGH PRESSURE STAYS OVER THE REGION THROUGH WEDNESDAY. ANOTHER
FRONT APPROACHES FRIDAY BUT STILL LOOKS LIKE VFR CIGS ATTM.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ007-
009>020-022>024.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ015.
NC...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NCZ001-002-
018.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ042>045.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...PM
LONG TERM...RCS
AVIATION...AMS/JHHazardous weather outlook, Mar 5, 9:28 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EST MON MAR 5 2012
VAZ007-009>014-016>020-022>024-WVZ042>045-061430-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-GREENBRIER-
928 AM EST MON MAR 5 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ015-061430-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
928 AM EST MON MAR 5 2012
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-061430-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
928 AM EST MON MAR 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Carroll
- When
- March 5, 10:00 AM EST to 6:00 PM EST
- Where
- Carroll forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
According to newspaper accounts around 4:00 pm a white pine tree tree fell onto a vehicle near the intersection of Virginia 100 and Beaver Dam Road and killed the driver, a 34-year old man. According to police, the driver saw the tree falling and tried to stop, but the car slid 75 to 100 feet and was flattened by the falling tree.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, March 5 to 6, 2012$25,000 · 1 event
- Heavy Snow and Winter Weather in West Virginia, March 5, 201213 events
- Winter Storm and Winter Weather in Virginia, March 5, 201213 events
- Winter Weather in Ohio, March 5, 201211 events
- Winter Weather in Virginia, March 5, 201211 events
- High Surf in Hawaii, March 5 to 7, 20127 events
- Marine Strong Wind in North Atlantic Coastal Waters, March 5, 2012$4,000 · 5 events
- Heavy Snow and Winter Weather in Kentucky, March 5, 20124 events
- High Wind in Wyoming, March 5 to 6, 20124 events
- Winter Storm in Virginia, March 5, 20123 events
- Wildfire in Oklahoma, March 5, 20122 events
- High Wind in Wyoming, March 5, 201288 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372841.